Iowa, 2005

Hail in Iowa, May 8, 2005

May 8, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 1:25 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, May 8, 1:25 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN MAY 8 2005

.DISCUSSION...

UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS
ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER
EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF
AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING
CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG
TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING  IN OR
JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST
NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER
SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG
TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND
WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF
THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED
CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY
SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED
SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT
FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET
PERIOD AHEAD OF NEXT MAJOR WAVE.

WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL
AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY
MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER
WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH
THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA
INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH
NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS
THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA.
BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A
DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH.

NO MAJOR CHANGES TO TEMPERATURES.

FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE
THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE
WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE
SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED
POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME
CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD
SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS
SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH
FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 8, 12:13 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN MAY 08 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
113 PM CDT SUN MAY 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL
SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS
WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  WITH BOTH AREAS OF STORMS...THERE IS ALSO AN
ISOLATED TORNADO THREAT THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO
THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF
THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND
EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES
RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA.  SPOTTER ACTIVATION WILL
BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, May 8, 3:41 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             SIOUX RAPIDS            42.89N 95.15W
05/08/2005  0.88 INCH        BUENA VISTA        IA   TRAINED SPOTTER

&&

BUSS
Local storm report, May 8, 3:52 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             2 S OKOBOJI             43.36N 95.14W
05/08/2005  0.75 INCH        DICKINSON          IA   TRAINED SPOTTER

&&

BUSS
Local storm report, May 8, 4:29 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 N VERMILLION          42.80N 96.93W
05/08/2005  0.75 INCH        CLAY               SD   TRAINED SPOTTER

0430 PM     HAIL             BRUCE                   44.44N 96.89W
05/08/2005  0.75 INCH        BROOKINGS          SD   AMATEUR RADIO

0508 PM     HAIL             5 NW HARTLEY            43.23N 95.55W
05/08/2005  0.75 INCH        OBRIEN            IA   TRAINED SPOTTER

0428 PM     HAIL             SPENCER                 43.15N 95.15W
05/08/2005  1.00 INCH        CLAY               IA   BROADCAST MEDIA

&&

BUSS
Local storm report, May 8, 5:00 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             CHATSWORTH              42.92N 96.51W
05/08/2005  1.00 INCH        SIOUX              IA   TRAINED SPOTTER

&&

PS
Local storm report, May 8, 5:07 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             8 N WESTBROOK           44.16N 95.43W
05/08/2005  0.88 INCH        COTTONWOOD         MN   PUBLIC

&&

PS
Local storm report, May 8, 5:16 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             7 NNE DOVRAY            44.15N 95.49W
05/08/2005  1.00 INCH        MURRAY             MN   PUBLIC

&&

PS

The radar

The Sioux Falls radar (KFSD), 69 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
May 8, 5:58 PM CST
Where
Sioux County, 5 mi W of Matlock
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.250, -96.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454126.